Alert archive / Wisconsin / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 19, 2019Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2019, 7:53 PM CDT for Dunn County, Wisconsin. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 7:53 PM CDT (00:53 UTC)
Expired
Jul 19, 2019, 9:15 PM CDT
In force
82 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5451 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5451 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
2.1
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS83 KMPX 200053
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
753 PM CDT Fri Jul 19 2019
 
WIC005-017-033-200215-
Dunn-Chippewa-Barron-
753 PM CDT Fri Jul 19 2019

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Dunn...Chippewa...Barron...

* Until 915 PM CDT.

* At 751 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause small stream flooding, and ponding 
  in low areas. Two to three inches of rain have already fallen.

Additional rainfall of 1 to 2 inches is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4529 9153 4508 9138 4503 9178 4508 9213
      4521 9215

$$

CCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:21 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 19, 7:21 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
721 PM CDT Fri Jul 19 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 409 PM CDT Fri Jul 19 2019

Main concern today continues to be the severe weather threat this
afternoon and evening, along with dangerous heat and humidity
peaking this afternoon.

One of the more impressive parameter spaces you'll see in July exists
over much of Minnesota this afternoon, but so far storms have
developed on the northern periphery of this environment and have
been unable to become surface-based and tap into this more-
favorable air. Temperatures in the low 90s along with dewpoints
around 80 exist primarily along and south of I-94 across MN and
WI, with cooler temperatures to the north where cloud cover from
convection this morning has limited the amount of warming so far.
SPC mesoanalysis shows extreme instability across southern and
central Minnesota with MLCAPE of 3000-5000 J/kg, along with
spring-like effective bulk shear values of 40-60 kts thanks to an
anomalously strong summer jetstreak of 130+ kts centered over
Manitoba. These parameters easily support supercells and we're
already seeing a few already today along and north of an
ortonville to Mora line. So far, these supercells have remained
elevated in the more stable environment to the north and have thus
only carried a large hail threat, with several reports of golf-
ball sized or larger hail. Should these storms become surface-
based as they head east across central Minnesota and into
northwest Wisconsin, easterly to southeasterly winds at the
surface are creating favorable hodographs for tornadoes with 0-1
SRH values of 150-250 m2/s2 and 0-1 km bulk shear vectors of 15-20
kts both supportive of strong and long track tornadoes. In
addition to this tornado threat, very large hail and damaging
downburst winds will also be present with any supercells this
afternoon/evening. Further to the south, thunderstorm development
remains uncertain owing to a very strong cap in place at 700 mb.
Our 18Z supplemental sounding showed 700 mb temperatures of 14.1 C
which would normally would easily be warm enough to suppress
convection from forming. However, given the extreme instability at
the surface and a stationary surface boundary across the area, a
conditional (yet small) threat for supercells does exist from
southern portions of central Minnesota into west-central
Wisconsin.

Eventually, these supercells are expected to congeal into a MCS and
likely a widespread damaging wind threat given the amount of
instability in place. The east-west CAPE gradient would suggest
this threat to be greatest primarily from the Mille Lacs area
east/southeast into Wisconsin. However, models are notoriously bad
a resolving cold pool dynamics and there is a possibility that
development this complex could grow upscale in a more southerly
track and impact the twin Cities metro/west-central Wisconsin. A
tornado watch is in effect for much of the area until 10 PM so
everyone should remain weather aware this evening given the
explosive environment in place and uncertainty in how exactly
events will unfold this evening.

The severe weather event is expected to be over by midnight, but
additional storms are expected to redevelop overnight as the cold
front drops through the area. While the severe threat looks low,
the heavy rain threat increases with near-record PW values in
place and slow storm motion vectors suggesting the possibility for
training thunderstorms along the front. Probability matched QPF
guidance suggests the potential for localized areas of 2-4 inches
which could result in a few areas of flash flooding, especially
where soils remain saturated from prior heavy rains.

Finally... dangerous heat and humidity continues this evening with
the Excessive heat warning going until 10 PM. relief comes later
tonight as cooler and drier air moves in behind the cold front.
Tomorrow looks much cooler with widespread cloud cover and
rainfall keeping highs in the upper 70s.

.LONG TERM...(Sunday through Friday)
Issued at 409 PM CDT Fri Jul 19 2019

The upper trough will be shifting east of the region on Sunday, then
there is good agreement that the large scale pattern will favor a
ridge to our west with fairly dry and cooler northwest flow over our
area through the remainder of the forecast period. In terms of
sensible weather, this will bring less humid and much more benign
conditions for Sunday through Friday. Made minimal changes to the
consensus forecast derived from the NBM. Could have some lingering
diurnal shower activity Sunday with cool temperatures still in place
aloft. Otherwise, don't see any chance for widespread/organized
precipitation across the area until we get into return flow/warm
advection on the backside of the surface high toward the very end of
the forecast period. Even though it's at day 7, the guidance is
actually in remarkably good agreement on the passage of a cold front
(with associated precipitation chances) Friday into Friday night.
Temperature-wise, we'll see a cool down into midweek, with
moderating temperatures thereafter.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 721 PM CDT Fri Jul 19 2019

Severe thunderstorms remained limited to western Wisconsin this
evening, with impacts mainly limited to EAU for the rest of this
evening. Additional showers and thunderstorms are expected to
develop after midnight across southern Minnesota, and spread north
through the morning. Conditions are expected to fall to MVFR
during the precipitation, with improvement to VFR into the
afternoon as the rain ends.

KMSP...Severe thunderstorm development is not expected this
evening. Expect MVFR showers and thunderstorms to begin impacting
the terminal by 8-9 AM, and end by mid-afternoon.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for WIZ024-
     026-028.

     Heat Advisory until 8 PM CDT this evening for WIZ014>016-023-025-
     027.

MN...Excessive Heat Warning until 10 PM CDT this evening for
     MNZ058>070-073>078-082>085-091>093.

     Heat Advisory until 8 PM CDT this evening for MNZ049>057.

&&

SHORT TERM...ETA
LONG TERM...
AVIATION...ETA
Hazardous weather outlook, Jul 19, 2:08 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Fri Jul 19 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon and
evening, with the greatest risk across central and eastern
Minnesota into west-central Wisconsin. Large hail, damaging winds
and tornadoes are the primary threats, along with heavy rainfall.

Heat and humidity continues to build across the area this
afternoon with heat indices already around 110 degrees across
southern Minnesota. Expect this heat to continue until sunset,
when temperatures begin to drop as a cold front moves across the
area. An Excessive Heat Warning remains in effect for areas
generally south of a Canby to Twin Cities metro to Eau Claire
line, with a heat advisory to the north as far as a Sauk Centre to
Rush City to Ladysmith Wisconsin line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional showers and thunderstorms are likely on Saturday. A
few strong to severe storms are possible, primarily across
southern Minnesota. Locally heavy rainfall is expected with these
storms as well, which may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 19, 6:36 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 N BARRON              45.41N 91.85W
07/19/2019                   BARRON             WI   TRAINED SPOTTER

            NUMEROUS TREES AND BRANCHES DOWN.

0615 PM     TSTM WND DMG     3 NNW CHETEK            45.36N 91.68W
07/19/2019                   BARRON             WI   TRAINED SPOTTER

            SEVERAL 4-6 INCH LIMBS DOWN. TIME ESTIMATED
            BASED ON RADAR.

0545 PM     TSTM WND DMG     TURTLE LAKE             45.40N 92.15W
07/19/2019                   BARRON             WI   TRAINED SPOTTER

            NUMEROUS TREES DOWN, SIDING PARTIALLY OFF A
            HOTEL, ROOF PARTIALLY OFF A BUSINESS.TIME
            ESTIMATED BASED ON RADAR.

0450 PM     TSTM WND DMG     3 ESE HARRIS            45.57N 92.92W
07/19/2019                   CHISAGO            MN   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN YARD, INCLUDING A 50
            FOOT WIDE SWATH DOWN IN A TREELINE. TIME
            ESTIMATED BASED ON RADAR.

&&
Special weather statement, Jul 19, 6:47 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
647 PM CDT Fri Jul 19 2019

WIC095-200115-
Polk-
647 PM CDT Fri Jul 19 2019

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Polk...

* Until 815 PM CDT.

* At 646 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause small stream flooding and ponding
  in low areas. Two to three inches of rain have already fallen.

Additional rainfall of 1 to 2 inches is possible over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4530 9216 4545 9265 4546 9266 4561 9271
      4568 9216

CCS
Local storm report, Jul 19, 6:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 SSW CUMBERLAND        45.48N 92.07W
07/19/2019                   BARRON             WI   AMATEUR RADIO

            TREES ON POWER LINES SOUTH OF COMSTOCK ON
            HWY 63.

0642 PM     TSTM WND DMG     5 SSW CUMBERLAND        45.48N 92.07W
07/19/2019                   BARRON             WI   AMATEUR RADIO

            POWER LINES DOWN ON 17TH AVE. IN COMSTOCK.

0630 PM     TSTM WND DMG     CHETEK                  45.32N 91.66W
07/19/2019                   BARRON             WI   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN. POWER LINES DOWN.

&&
Special weather statement, Jul 19, 7:06 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
706 PM CDT Fri Jul 19 2019

WIC005-107-200130-
Rusk-Barron-
706 PM CDT Fri Jul 19 2019

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Rusk...Barron...

* Until 830 PM CDT.

* At 704 PM CDT, Doppler radar indicated very heavy rain due to
  thunderstorms. This will cause small stream flooding, and ponding
  in low areas. Two to three inches of rain have already fallen.

Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4531 9136 4521 9215 4562 9214 4554 9126

CCS
Local storm report, Jul 19, 7:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
726 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BLOOMER                 45.10N 91.49W
07/19/2019                   CHIPPEWA           WI   PUBLIC

            TREES BLOCKING STREET IN BLOOMER.

&&

BPH
Special weather statement, Jul 19, 7:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
753 PM CDT Fri Jul 19 2019

WIC005-017-033-200215-
Dunn-Chippewa-Barron-
753 PM CDT Fri Jul 19 2019

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Dunn...Chippewa...Barron...

* Until 915 PM CDT.

* At 751 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause small stream flooding, and ponding
  in low areas. Two to three inches of rain have already fallen.

Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4529 9153 4508 9138 4503 9178 4508 9213
      4521 9215

CCS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:09 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Redwood, Watonwan66 min
Jul 20, 6:22 AM CDTSpecial Weather StatementMPXLac qui Parle23 min
Jul 20, 6:25 AM CDTSpecial Weather StatementMPXNicollet50 min
Jul 20, 6:32 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley43 min
Jul 20, 6:55 AM CDTSpecial Weather StatementMPXLe Sueur35 min
Jul 20, 7:03 AM CDTSpecial Weather StatementMPXSteele27 min
Jul 20, 7:21 AM CDTSpecial Weather StatementMPXBlue Earth24 min
Jul 20, 7:32 AM CDTSpecial Weather StatementMPXLe Sueur58 min
Jul 20, 7:35 AM CDTSpecial Weather StatementMPXGoodhue40 min
Jul 20, 7:56 AM CDTSpecial Weather StatementMPXSteele, Waseca49 min
Jul 20, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin45 min
Jul 20, 8:35 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington40 min
Jul 20, 8:52 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville38 min
Jul 20, 9:19 AM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan56 min
Jul 20, 9:33 AM CDTSpecial Weather StatementMPXRamsey27 min
Jul 20, 9:45 AM CDTSpecial Weather StatementMPXNicollet, Sibley45 min
Jul 20, 10:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Nicollet, Waseca44 min
Jul 20, 10:18 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Rice, Scott42 min
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca41 min
Jul 20, 10:41 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn64 min
Jul 20, 10:58 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele47 min
Jul 20, 12:03 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca87 min
Jul 20, 12:19 PM CDTSpecial Weather StatementMPXMartin56 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMPXSteele3 hr
Jul 19, 7:06 PM CDTSpecial Weather StatementMPXBarron84 min
Jul 19, 7:28 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix47 min
Jul 20, 8:24 AM CDTSpecial Weather StatementMPXDunn, Pierce51 min
Jul 20, 11:52 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin53 min

Nearby

Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.